Kansas, 2024

Hail and Damaging Winds in Kansas, June 13, 2024

June 13, 2024 · NWS DDC · 20 events in 9 counties and zones

Wind, hail, and landspouts 06/13.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Wind, hail, and landspouts 06/13.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 1:00 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • Severe thunderstorms are possible Thursday afternoon and evening, although weak upper level winds may limit overall severity.
  • Another round of severe thunderstorms appears possible Friday afternoon and evening as storms roll out of eastern CO.
  • Multiple chances for precipitation exist through the long term as upper level troughing takes hold over the western CONUS this weekend through much of next week.
Area forecast discussion, Jun 13, 1:00 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Severe thunderstorms are possible Thursday afternoon and
  evening, although weak upper level winds may limit overall
  severity.

- Another round of severe thunderstorms appears possible Friday
  afternoon and evening as storms roll out of eastern CO.

- Multiple chances for precipitation exist through the long term
  as upper level troughing takes hold over the western CONUS
  this weekend through much of next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Thu Jun 13 2024

Midday water vapor satellite imagery and RAP upper air analysis
indicates a ~596-dm ridge is centered over the southern plains,
while the main belt of the subtropical jet is spread out over
the northern CONUS. At the surface, broad high pressure
extending from Dixie Alley into the central/southern plains is
resulting in southwest winds across our area, and these
downsloping winds along with mostly clear skies has supported
temperatures rising well into the 90s to low 100s. A weak cold
front associated with a low pressure system in eastern Canada
has recently crossed into northern KS, and will continue to sag
southward through the remainder of the afternoon. This boundary
will be the focus for some mid-afternoon thunderstorms across
southwest KS. With temperatures in the 90s/100s and dewpoints
mixing out into the upper 50s/low 60s, MLCAPE is expected to be
in the 1500-2500 J/Kg range. However, weak northwesterly 500-mb
flow will limit deep layer shear to 20-25 kts, which will act to
limit storm organization. That said, latest HREF does depict a
semi-organized linear convective system developing near KS-96
and moving south-southeast with time, along with some activity
moving out of southeast CO. The primary hazard with these storms
will be damaging wind gusts up to 70 mph, although some large
hail up to golf balls will be possible early in the convective
cycle. Thunderstorms will move into OK 08Z, and the rest of the
overnight period will be quiet as the cold front washes out
over our area.

Daytime Friday, short range ensembles agree a compact upper
level shortwave trough will move from the Desert Southwest
Friday morning to the central Rockies by Friday evening. 500-mb
height falls will support a slightly cooler afternoon, but
temperatures are still expected to peak in the 90s. As the
upper trough approaches, increasing forcing for ascent will
result in thunderstorms developing over the Rocky Mountains, and
move east into eastern CO. Eventually, these storms are progged
to move into western KS, but there is still considerable
uncertainty among HREF members regarding severity. Given
stronger winds aloft associated with the upper level impulse,
deep layer wind shear will be much more supportive of
organization, which would suggest storms will have no trouble
reaching western KS and posing a primarily severe wind gust
threat. This thinking is aligned with the latest Convective
Outlook from the Storm Prediction Center which places roughly
the northwestern half of our area in a Slight Risk (Level 2 of
5). Once again, thunderstorm activity will be clear of southwest
KS by sunrise Saturday morning.

Over the weekend and into next week, medium range ensembles
agree upper level longwave troughing will take shape over the
western CONUS. With slightly lower 500-mb heights and plenty of
southwesterly flow across the central Rockies, afternoon highs
will remain generally in the 90s along with multiple
opportunities for precipitation as both the ECMWF EPS and GEFS
show probability of QPF > 0.01" in the 30-60% range each day
through next Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1205 PM CDT Thu Jun 13 2024

VFR flying conditions this TAF cycle for all terminals. Current
southwest winds aoa 12 kts will weaken to light and variable
over the next couple hours as a weak cold front approaches the
area. Thunderstorms are expected near this boundary during the
late afternoon and persisting into the evening, but
spatiotemporal uncertainty limited TAF mention to VCTS.
Otherwise, light and variable winds will continue through Friday
afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ066-081-090.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 13, 2:15 AM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Thu Jun 13 2024

KSZ030-031-043>046-061>066-074>081-084>090-140815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Thu Jun 13 2024 /215 AM MDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat index values could be over 105 this afternoon mainly for
areas along and east of highway 183. Also for this afternoon
storms are forecast to develop after 3pm mainly along and south of
the K-96 corridor and last through 10 pm. These storms could
contain gusty winds over 60 mph and hail up to golf ball size. We
could also have some isolated wind gusts over 75 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather potential again on Friday mainly along and north of
a Syracuse to Hays line. Main threat will be gusty winds over 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Jun 13, 1:37 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
237 PM CDT Thu Jun 13 2024

KSZ061-062-074-075-084-085-132230-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
237 PM CDT Thu Jun 13 2024

...Brief Landspout Tornadoes Possible...

At 236 PM CDT/136 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes across the highlighted area.
However, at this time it is unknown which if any storm would produce
a landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Ulysses, Hugoton, Lakin, Elkhart, Syracuse, Johnson City, Rolla,
Moscow, Manter, Coolidge, Kendall, Richfield, The Saunders Elevator,
Big Bow, Feterita, Wilburton, and Hickok.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3699 10204 3826 10204 3826 10120 3700 10109

SUGDEN
Special weather statement, Jun 13, 2:26 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Thu Jun 13 2024

KSZ043-132115-
Scott KS-
326 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT COUNTY THROUGH
415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Modoc, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scott City and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3864 10076 3837 10092 3849 10113 3868 10113
TIME...MOT...LOC 2026Z 294DEG 14KT 3858 10107

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jun 13, 2:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
346 PM CDT Thu Jun 13 2024

KSZ043-062-063-075-076-085-086-132245-
Seward KS-Finney KS-Kearny KS-Stevens KS-Grant KS-Scott KS-
Haskell KS-
346 PM CDT Thu Jun 13 2024

...Brief Landspout Tornadoes Possible...

At 346 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes across the highlighted area. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Garden City, Liberal, Scott City, Holcomb, Sublette, Satanta,
Deerfield, Kismet, Grigston, Ryus, Scott State Lake, Modoc, Shallow
Water, Manning, Plymell, Tice, Cave, Hayne, Friend, and Woods.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3826 10123 3827 10112 3870 10113 3870 10070
      3700 10067 3700 10116

SUGDEN
Special weather statement, Jun 13, 3:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
410 PM CDT Thu Jun 13 2024

KSZ043-044-063-132215-
Finney KS-Lane KS-Scott KS-
410 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH 515 PM
CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Finney, southeastern Scott and southwestern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3832 10097 3855 10072 3840 10040 3810 10077
TIME...MOT...LOC 2110Z 305DEG 14KT 3843 10082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 13, 3:15 PM CST
Where
Scott County, 8.8 mi WSW of Scott State Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.630, -101.070

Delayed report of three utility poles blown over.

Thunderstorm Wind, Finney

When
June 13, 4:16 PM CST
Where
Finney County, 0.69 mi S of Garden City
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.960, -100.870

Wind gust of 59 mph reported.

Hail, Rush

When
June 13, 4:17 PM CST
Where
Rush County, 1.48 mi SSW of Mc Cracken
Measured
1 in hail
Reported by
Public
Coordinates
38.560, -99.580

Thunderstorm Wind, Finney

When
June 13, 4:29 PM CST
Where
Finney County, 4.46 mi SSE of Eminence
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.060, -100.470

Wind gust of 61 mph reported.

Thunderstorm Wind, Rush

When
June 13, 4:34 PM CST
Where
Rush County, 2.76 mi N of Alexander
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.510, -99.550

A wind gust of 73 mph reported.

Hail, Rush

When
June 13, 4:37 PM CST
Where
Rush County, 5.63 mi N of Otis
Measured
1.75 in hail
Reported by
Public
Coordinates
38.610, -99.070

Thunderstorm Wind, Scott

When
June 13, 5:10 PM CST
Where
Scott County, 1.08 mi E of Scott State Park
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.680, -100.900

Thunderstorm Wind, Pawnee

When
June 13, 5:17 PM CST
Where
Pawnee County, 2.17 mi E of Ash Valley
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.300, -99.180

Thunderstorm Wind, Ford

When
June 13, 5:31 PM CST
Where
Ford County, 8.17 mi NNW of (Ddc)dodge City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -100.050

Visibility was reported to be one-quarter mile in blowing dust with the high wind.

Thunderstorm Wind, Ford

When
June 13, 5:32 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Hail, Ford

When
June 13, 5:39 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
June 13, 6:00 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
37.490, -99.960

Thunderstorm Wind, Kiowa

When
June 13, 6:49 PM CST
Where
Kiowa County, 1.64 mi W of Wellsford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.620, -99.060

Thunderstorm Wind, Pratt

When
June 13, 6:54 PM CST
Where
Pratt County, 0.88 mi SE of Coats
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.510, -98.820

Thunderstorm Wind, Comanche

When
June 13, 6:55 PM CST
Where
Comanche County, Coldwater
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.270, -99.330

A wind gust of 60 mph was reported.

Thunderstorm Wind, Comanche

When
June 13, 7:00 PM CST
Where
Comanche County, Coldwater Stark Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.270, -99.320

Report from mping.

Thunderstorm Wind, Comanche

When
June 13, 7:03 PM CST
Where
Comanche County, Wilmore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.330, -99.220

Reported through Mping.

Thunderstorm Wind, Comanche

When
June 13, 7:15 PM CST
Where
Comanche County, 3.92 mi W of Buttermilk
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.090, -99.400

Thunderstorm Wind, Barber

When
June 13, 7:34 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

Thunderstorm Wind, Barber

When
June 13, 7:49 PM CST
Where
Barber County, 2.76 mi E of Kiowa Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.020, -98.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192293, 1192294, 1192295, 1192297, 1192298, 1192299, 1192300, 1192301, 1192303, 1192304, 1192305, 1192306, 1192307, 1192308, 1192309, 1192310, 1192311, 1192312, 1192313, 1192314.